CAN BELL’S PALSY CAUSE HAIR FALL?
Q I am a 15-year-old boy. In the past two months I have had excessive hair fall. I was on steroids for the treatment of Bell’s palsy in August. Of late I have also noticed dandruff in my hair. How can I stop this hair fall? Will it grow back naturally?
A You’re right. Bell’s palsy as well as the oral corticosteroids you’ve been taking to treat the disease, both can cause hair fall. This type of excessive hair fall is known as telogen effluvium.
The other reasons include acute systemic disease, severe psychological stress, and use of certain oral drugs. The onset of telogen effluvium usually occurs after two-three months of suffering from an attack of a disease or use of high doses of medication. In women, similar complaints are most frequently experienced postnatal. However, the good news is that in majority of the cases, telogen effluvium is temporary, which means that most of the sufferers recover in four-six months. Use of hair growth stimulating treatments, for example, topical Minoxidil, scalp mesotherapy or PRP can significantly improve recovery.
Your second complaint – dandruff – is also due to Bell’s palsy and its treatment. To treat your dandruff, I would suggest you use a topical steroidal lotion, alone or mixed with an oily base, which can be applied daily or on alternate days and can be washed with a tar- or salicylic acid-rich shampoo. Usually, there isn’t any permanent cure for dandruff, therefore most of the sufferers are treated through symptomatic remedial actions.
DR IKRAMULLAH AL NASIR is a Dubai-based dermatologist